Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 67, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Aug 18, 2001, 4:18 PM EDT for Dillon County, South Carolina. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 18, 2001, 4:18 PM EDT (20:18 UTC)
- Expired
- Aug 18, 2001, 5:00 PM EDT
- In force
- 42 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Dillon County, SC
The radar
The Wilmington radar (KLTX), 98 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 4:30 PM EDT | Thunderstorm Wind 55 E | Dillon, SC | One large tree down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3012 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 863 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
168
WUUS52 KILM 182019
SVRILM
SCC033-182100-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
418 PM EDT SAT AUG 18 2001
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DILLON COUNTY IN NORTHEAST SOUTH CAROLINA
* UNTIL 500 PM EDT
* AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS FROM 10
MILES NORTH OF LITTLE ROCK TO OAK GROVE...OR FROM 11 MILES SOUTH OF
LAURINBURG TO 13 MILES WEST OF DILLON. THE LINE WAS MOVING TO THE
SOUTHEAST AT 15 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
DILLON AT 430 PM EDT
FLOYDALE AT 440 PM EDT
FORK AT 450 PM EDT
LAKE VIEW AT 455 PM EDT
HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 58 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.
.END
$$
HOEHLER
LAT...LON 3430 7962 3430 7948 3427 7927 3435 7914
3461 7945What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 1:35 PM EDT, 2 hours 43 minutes earlier.
Area forecast discussion, Aug 18, 1:35 PM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON, NC 135 PM EDT SAT AUG 18 2001 WV IMAGERY SHOWS SE U.S. IN TRANSITION FROM BERMUDA RIDGE TO BROAD TROFINESS AROUND MAIN UPR LOW IN WRN GREAT LAKES. WEAK CONVECTIVELY INDUCED RIPPLES SHOWING UP OVER SE GA AND LOWER MS RIVER VALLEY...WITH BETTER DEFINED VORT MOVING ESE ACROSS CENTRAL/SRN PLAINS. MSAS ANALYSIS SHOWS BERMUDA HIGH...WITH PIEDMONT TROF LIGHTING UP NICELY SINCE NOON LOCAL TIME. GREATEST DIFFICULTY IN THIS FCST IS TRYING TO TIME UPPER FEATURES TO NAIL DOWN POPS. MODELS DO NOT HAVE THE GREATEST HANDLE ON THE CONVECTIVELY INDUCED VORT MAXES...WHICH WILL BE MAIN PLAYERS TONITE AND EARLY SUN. FIRST PERIOD POP WILL BE LAST MIN CALL BASED ON ONGOING ACTIVITY AT PRESS TIME. TEMPS AOA GUIDANCE DUE TO VERY JUICY LOW LEVELS. FEATURE OUT OF SRN PLAINS SWINGS ACROSS LATE SUN. AVN HOLDS IT TOGETHER MUCH BETTER THAN ETA/NGM...WHICH I THINK ARE A BIT QUICK IN SHEARING IT OUT. TEMPS HIGHLY DEPENDENT ON CLOUD COVER...AND WILL PROBABLY STAY ON LOW SIDE OF GUIDANCE. BUST POTENTIAL IS HIGH AS WE WILL START VERY WARM...SO NOT MUCH SUNSHINE NEEDED TO PUSH TEMPS INTO 90S. FRONT MAKES A VERY SLOW APPROACH MON...HAS HARD TIME CUTTING INTO BERMUDA HIGH. NO FORCING ALOFT TO REALLY HANG MY HAT ON...SO WILL KEEP 30-40ISH POPS IN. TEMPS SLIGHTLY COOLER THAN SUN. EXTENDED: COLD FRONT TRIES TO PUSH THRU LATE TUE OR TUE NIGHT. STILL CLOSE ENOUGH ON WED SO WILL NOT PULL WED POPS JUST YET. MRF IS BACK TO FLAT RIDGE SCENARIO LATE IN THE WEEK. IN ANY CASE DRY FCST THU-SAT LOOKS SAFE FOR NOW. TEMPS NEAR CLIMO FOR MOST OF EXTENDED. CWF: STILL SEEING 4 FT/10 SEC ESE SWELL...BUT EXPECT IT WILL BE MASKED SOMEWHAT BY S/SW WIND WAVE BY SUN. STILL THINK IT WILL MERIT INCREASED RIP THREAT...ESP FOR S FACING BEACHES. OTHERWISE PATTERN REMAINS LARGELY THE SAME WITH SW 15-20 KT THRU THE PERIOD. MAY APPROACH BUT NOT REACH SCA CRITERIA AT VARIOUS TIMES SUN/MON. FCSTID = 35 ILM 78 90 75 87 / 60 40 40 40 LBT 75 90 73 89 / 60 40 40 40 FLO 75 92 73 90 / 60 40 40 40 MYR 79 87 75 86 / 60 40 40 40 .ILM... NC...NONE. SC...NONE. RAS
In the hours before
Local storm report, Aug 18, 3:52 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
352 PM EDT SAT AUG 18 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM WALLACE SC 1.00 INCH HAIL
08/18/01 MARLBORO REPORTED BY SPOTTERSThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 3:31 PM EDT | Severe Thunderstorm Warning | ILM | Marlboro | 44 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.